Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2018, 8:40 PM CDT for Douglas County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 8:40 PM CDT (01:40 UTC)
- Expired
- May 2, 2018, 9:00 PM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.6
The text
As transmitted.
770
WUUS53 KTOP 030140
SVRTOP
KSC045-030200-
/O.NEW.KTOP.SV.W.0049.180503T0140Z-180503T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
840 PM CDT WED MAY 2 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Douglas County in east central Kansas...
* Until 900 PM CDT
* At 840 PM CDT, severe thunderstorms were located along a line
extending from near Lone Star to near Baldwin City, moving east at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Eudora around 855 PM CDT.
This includes Kansas Turnpike between mile markers 203 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3874 9528 3890 9542 3902 9519 3896 9518
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3874 9506
TIME...MOT...LOC 0140Z 263DEG 40KT 3889 9532 3875 9517
HAIL...<.75IN
WIND...60MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:14 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 2, 7:14 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 714 PM CDT Wed May 2 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 217 PM CDT Wed May 2 2018 Mid to upper-level closed low pressure is currently located over AZ with a broad cyclonic jet streak rounding the base and spreading over the plains. At the surface there is a quasi- stationary boundary stretching from southwest KS into southeast NE with a dry line extending southward through the TX Panhandle. A weak midlevel shortwave trough has ejected from the parent low pressure and is currently lifting northeastward over the TX Panhandle. This wave has provided enough ascent for storms to initiate along the stationary boundary in southwest KS where low- level convergence has maximized. Sufficient low-level tropospheric moisture return has resulted in mid to upper 60 dew points within the buoyant sector across eastern KS. This along with steep midlevel lapse rates has yielded ML CAPE upwards of 3000 J/kg with very little CIN in place. Pockets of partly cloudy skies has allowed surface heating to further destabilize the warm sector. Surface winds along and near the stationary boundary have veered to the southwest while the winds across east central KS have remained out of the south and backed locally. As that wave lifts northeastward the midlevel winds increase resulting in effective bulk shear of 45 kt and elongated hodographs. The effective SRH should become maximized around 100-200 m2/s2 mainly across east central KS deepening on the exact location of the midlevel speed. Convective initiation has already began along the boundary in southwest KS, and storms are forecasted to move northeastward through central KS. If a cold pool can become established this cluster of storms could accelerate through the area as a line or bowing segments. Given the CAPE and shear embedded supercells are possible. As the convective outflow progresses eastward additional storm development is likely as it moves into east central KS. There is an outside chance for an isolated supercell ahead of the line. The 0-3 km shear is out of the southwest so if any segment becomes orientated northwest to southeast the tornado potential increases. If storms are able to stay semi-discrete then the tornado potential increases as well. Damaging wind will be the most likely threat although very large hail is possible with any supercells. Wind driven hail could also be possible with any bowing segments or embedded supercells. The convection should continue to advance eastward through the early evening and exit the area around midnight. The uncertainty will be additional development as the low-level jet increases tonight. Isolated to scattered storms could linger into the early morning as moisture convergence becomes maximized over the area tonight. The PW values are relative high for this time of year and warm cloud depths are fairly deep. This will result in efficient rainfall producers so amounts could range from 1-2" with locally higher amounts especially if the later development can train over the same locations impacted earlier. The flash flood watch has been expanded eastward to highlight this threat through tomorrow morning. Tomorrow the main mid to upper-level low begins to lift out of the southwest, which will force the boundary eastward. Depending on the morning activity and speed of the low strong to severe storms could develop along the boundary as it moves through far northeast and east central KS tomorrow afternoon and or evening. There will be plenty of instability within the buoyant sector although destabilization will depend on morning activity and cloud coverage. The deep layer shear appears to be orientated orthogonal to the boundary and forcing will be strong therefore convection could go linear quickly. Given the deep layer shear perhaps initial semi-discrete supercells will be possible. .LONG TERM...(Thursday night through Wednesday) Issued at 217 PM CDT Wed May 2 2018 A progressive pattern sets in for the extended period with periodic chances for showers and thunderstorms. Upper level ridging builds into the western U.S. for Friday and the weekend with a broad and diffuse surface trough sliding down on Sunday morning, which may bring a slight chance for showers and storms. Slightly cooler air filters in behind the boundary for early next week with H850 temps falling to around +7C by Monday morning. The surface high quickly moves into the Ohio River Valley on Monday with an H500 trough sliding through late Tuesday and Wednesday morning and would bring the next chance for showers and storms. Model confidence erodes by midweek given the progressive pattern and growing discrepancies between the synoptic solutions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 714 PM CDT Wed May 2 2018 MVFR vsbys with convection and in the rain shield behind the main line of storms to continue through 04Z, then improve to VFR. There may be some redevelopment of TSRA after 05Z or after 11Z. Winds will be variable through 04Z with winds becoming south and then increasing to around 14kts with gusts to 23kts veering to the southwest after 22Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Thursday for KSZ021>024-026- 035>040-054>056-058-059. && SHORT TERM...Sanders LONG TERM...Skow AVIATION...53
Hazardous weather outlook, May 2, 3:14 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 314 PM CDT Wed May 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-032015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 314 PM CDT Wed May 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Another round of severe thunderstorms is expected to move into north central Kansas this afternoon and spread east over northeast and east central Kansas through the early evening. The majority of the severe weather should be done by midnight. Damaging winds, large hail, isolated tornadoes, and very heavy rainfall will be possible. A flash flood watch is in effect for much of the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of severe thunderstorms is possible across east central and parts of northeast Kansas Thursday afternoon. The most likely timing would be from the mid afternoon to early evening hours. Storms may be capable of large hail, damaging winds, heavy rainfall and perhaps a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Skow
In the hours before
Special weather statement, May 2, 7:47 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Topeka KS 747 PM CDT WED MAY 2 2018 KSZ026-030100- Jefferson- 747 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY UNTIL 800 PM CDT... At 747 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles northeast of Winchester to 3 miles west of McLouth. Movement was east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Oskaloosa, McLouth, Nortonville, Winchester and Perry Lake. A tornado watch remains in effect until 1000 PM CDT for northeastern Kansas. LAT...LON 3917 9546 3942 9542 3942 9518 3915 9518 TIME...MOT...LOC 0047Z 266DEG 27KT 3937 9522 3918 9526 Cohen
Local storm report, May 2, 7:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FUNNEL CLOUD 4 SSW LEBO 38.36N 95.89W
05/02/2018 COFFEY KS EMERGENCY MNGR
&&
JPLocal storm report, May 2, 8:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 WNW BURLINGTON 38.20N 95.77W
05/02/2018 E1.75 INCH COFFEY KS EMERGENCY MNGR
&&
BDLocal storm report, May 2, 8:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO 2 ESE OLIVET 38.47N 95.72W
05/02/2018 OSAGE KS EMERGENCY MNGR
TORNADO WAS CONFIRMED IN CONTACT WITH THE
GROUND AT INTERSECTION OF I-35 AND BETO
JUNCTION.
&&
BDLocal storm report, May 2, 8:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST HARRIS 38.32N 95.45W
05/02/2018 E60 MPH ANDERSON KS EMERGENCY MNGR
&&
BDLocal storm report, May 2, 8:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 4 NW WESTPHALIA 38.22N 95.54W
05/02/2018 COFFEY KS TRAINED SPOTTER
8-10 HEALTHY PEAR TREE LIMBS BROKEN OFF
TREE.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:01 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 44 min |
| May 2, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 39 min |
| May 2, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 52 min |
| May 2, 7:47 PM CDT | Special Weather Statement | TOP | Jefferson | 13 min |
| May 2, 7:48 PM CDT | Tornado Warning | TOP | Coffey, Osage | 27 min |
| May 2, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 36 min |
| May 2, 8:12 PM CDT | Tornado Warning | TOP | Anderson, Coffey, Franklin, Osage | 33 min |
| May 2, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 45 min |
| May 2, 8:31 PM CDT | Tornado Warning | TOP | Anderson, Franklin | 29 min |
| May 2, 9:20 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Marshall, Nemaha | 40 min |
| May 3, 5:45 AM CDT | River Flood Warning | TOP | Clay | 12 hr |
| May 3, 3:54 PM CDT | Special Weather Statement | TOP | Clay | 36 min |
| May 3, 4:29 PM CDT | Special Weather Statement | TOP | Riley | 16 min |
| May 3, 4:35 PM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| May 3, 4:36 PM CDT | Special Weather Statement | TOP | Brown | 24 min |
| May 3, 4:40 PM CDT | Special Weather Statement | TOP | Brown | 20 min |
| May 3, 5:02 PM CDT | Special Weather Statement | TOP | Pottawatomie | 13 min |
| May 3, 5:15 PM CDT | Special Weather Statement | TOP | Morris | 15 min |
| May 3, 5:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 3, 6:04 PM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| May 3, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 46 min |
| May 3, 6:19 PM CDT | Special Weather Statement | TOP | Brown | 26 min |
| May 3, 6:31 PM CDT | Special Weather Statement | TOP | Riley | 14 min |
| May 3, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.